Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Jackson, KY

June 1, 2002Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 1, 2002, 5:01 PM EDT for Pike County, Kentucky. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2002, 5:01 PM EDT (21:01 UTC)
Expired
Jun 1, 2002, 6:00 PM EDT
In force
59 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:08 PM EDTHail 0.88Meta, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 012101
SVRJKL
KYC195-012200-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
501 PM EDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY

* UNTIL 600 PM EDT

* AT 501 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  RACCOON...OR 5 MILES EAST OF PIKEVILLE...MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIMPER AROUND 510 PM EDT
  PHYLLIS AROUND 520 PM EDT
  BIGGS AROUND 535 PM EDT
  COLEMAN AROUND 540 PM EDT
  MOUTHCARD AROUND 545 PM EDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH 
AND HAIL UP TO THE SIZE OF QUARTERS

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3762 8243 3748 8257 3726 8228 3744 8210

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:45 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 1, 3:45 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT SAT JUN 1 2002

CONVECTION FIRING/DEVELOPING ON KY/WV BORDERS...ALONG WEAK
BOUNDARY...SOME HAS BEEN SLIGHTLY SEVERE.  WHERE IT HAS RAINED IN
EASTERN KY TEMPS ARE IN THE MID 70....AND SLOWLY
RECOVERING...OTHERWISE TEMPS IN THE MID 80S.

WEST COAST TROUGH BEGINNING TO MOVE ONSHORE.  WV SHOWS A PIECE OF
ENERGY/SHORTWAVE INTO NV.  IN THE TIME BEING...BOUNDARY TO MOVE
NORTH OF OUR AREA IN ASSOCIATION WITH A LOW OVER THE PLAINS.  UNTIL
THAT BOUNDARY/FOCUSING MECHANISM IS OUT OF OUR
NEIGHBORHOOD...CHANCES OF MAINLY AFTERNOON/ EARLY EVE SHRA/TS
PERSIST.  BY MONDAY THAT BOUNDARY LOOKS TO BE WELL TO OUR
NORTH...THEREFORE NO POPS...BUT IT WILL BE A RATHER WARM DAY.
PRECIP CHANCES RETURN ON WED WITH COLD FRONT TRYING TO PUSH THROUGH
THE AREA AS THE MAIN LOW AND WEAKENS.  SPECIFICS OF EXTENDED PERIOD
PRECIP ARE DEPENDANT UPON HOW UPPER LOW IN THE GULF DECIDES TO
/MERGE/ WITH THE TROUGH FROM THE WEST AND HOW NORTHERN AND SOUTHERN
STREAM FLOW WORKS WITH THINGS.  THIS FORECAST WILL BE SIMILAR TO
EARLIER FORECAST.

WENT CLOSE TO MOS NUMBERS WITH THE EXCEPTION OF A TAD LOWER FOR LOWS
AND ONE CAT LOWER FOR SUN HIGHS.  BROUGHT COOLER TEMPS IN ON WED.

IFPS/GFE...
POPULATED FIRST 60 HOURS WITH MESOETA WINDS/TEMPS/DEWPOINTS...GRIDS
IN GOOD SHAPE.

WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT
SDFOZFJKL.

.JKL...NONE.

OUDEMAN

In the hours before

Special weather statement, Jun 1, 12:01 PM EDT, 5 hours before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1201 PM EDT SAT JUN 1 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS AFTERNOON
AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN
KENTUCKY THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

A STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE OHIO RIVER WILL
SERVE AS THE SPAWNING GROUNDS FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THESE WILL THEN DRIFT SOUTHEAST AND A FEW STORMS COULD
BECOME SEVERE THANKS TO PLENTY OF MOISTURE...INSTABILITY AND FAIRLY
STRONG WINDS ALOFT.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:30 PM EDTSevere Thunderstorm WarningJKLMartin45 min
Jun 1, 3:52 PM EDTSevere Thunderstorm WarningJKLPike38 min
Jun 1, 4:28 PM EDTSevere Thunderstorm WarningJKLPike32 min
Jun 1, 6:02 PM EDTSevere Thunderstorm WarningJKLPike58 min
Jun 1, 6:28 PM EDTSevere Thunderstorm WarningJKLFloyd47 min
Jun 1, 7:33 PM EDTFlash Flood WarningJKLPike3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.